Calculators · Neurology · Classification

Modified Rankin Scale (mRS)

Also called mRS, Rankin score, stroke disability scale

Global disability and dependence after stroke, graded 0 (no symptoms) to 6 (death); the commonest primary outcome in stroke trials.

Current status

Fill 1 more field to see the result.

Formula and scoring

0 no symptoms; 1 no significant disability; 2 slight disability; 3 moderate disability (walks unaided); 4 moderately severe (cannot walk or self-care unaided); 5 severe (bedridden); 6 dead.

Exam and ward pearls

  • Grade 3 vs 4 turns on walking without help; grade 2 vs 3 turns on needing any help.
  • The 1988 van Swieten version had grades 0–5; death (6) was added later for trials.

When not to rely on it

  • Observers agreed exactly in 65 of 100 patients (kappa 0.56; weighted kappa 0.91) in van Swieten 1988, so borderline grades vary between raters.

Source

  1. van Swieten JC, Koudstaal PJ, Visser MC, Schouten HJ, van Gijn J. Interobserver agreement for the assessment of handicap in stroke patients. Stroke. 1988;19(5):604-7. doi:10.1161/01.str.19.5.604 · PMID 3363593
  2. Nobels-Janssen E, Postma EN, Abma IL, van Dijk JMC, Haeren R, Schenck H, et al. Inter-method reliability of the modified Rankin Scale in patients with subarachnoid hemorrhage. J Neurol. 2022;269(5):2734-42 (reproduces the grade wording). doi:10.1007/s00415-021-10880-4 · PMID 34746964

Formula and cut-offs checked against these sources on 8 Nov 2026. Educational tool for clinicians; it does not replace clinical judgement.

More Neurology calculators